Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 141, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 8:43 PM EDT for Fairfield County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 8:43 PM EDT (00:43 UTC)
- Expired
- Jul 15, 2016, 9:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:05 PM EDT | TSTM WND DMG | 6 Wsw Ridgeway, SC | REPORT OF TREE DOWN ON PEACH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS52 KCAE 160043
SVRCAE
SCC039-160115-
/O.NEW.KCAE.SV.W.0141.160716T0043Z-160716T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 915 PM EDT
* AT 843 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF WINNSBORO...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINNSBORO AND WINNSBORO MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3436 8101 3424 8104 3423 8106 3423 8107
3422 8108 3422 8109 3423 8114 3424 8128
3438 8126
TIME...MOT...LOC 0043Z 276DEG 17KT 3429 8121
HAIL...1.00IN
WIND...60MPH
$$
FWA2 follow-up statements
823
WWUS52 KCAE 160059
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT FRI JUL 15 2016
SCC039-160115-
/O.CON.KCAE.SV.W.0141.000000T0000Z-160716T0115Z/
FAIRFIELD SC-
859 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTH CENTRAL FAIRFIELD COUNTY...
AT 858 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WINNSBORO...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL FAIRFIELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3424 8104 3423 8106 3423 8107 3422 8108
3422 8109 3423 8114 3424 8124 3434 8116
3434 8101
TIME...MOT...LOC 0058Z 275DEG 16KT 3429 8115
HAIL...<.75IN
WIND...60MPH
$$
FWA821
WWUS52 KCAE 160111
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
911 PM EDT FRI JUL 15 2016
SCC039-160121-
/O.EXP.KCAE.SV.W.0141.000000T0000Z-160716T0115Z/
FAIRFIELD SC-
911 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FAIRFIELD COUNTY
WILL EXPIRE AT 915 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3424 8104 3423 8106 3423 8107 3422 8108
3422 8109 3423 8114 3424 8124 3434 8116
3434 8101
TIME...MOT...LOC 0110Z 276DEG 17KT 3429 8115
$$
FWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:10 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 15, 8:10 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Columbia SC 810 PM EDT FRI JUL 15 2016 .SYNOPSIS... A pressure ridge will extend westward from the Atlantic into the northern Gulf of Mexico through Saturday. North of the ridge a pressure trough will be in the forecast area. There will also be weak upper troughing over the area. The pattern supports an increased chance of thunderstorms. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Regional radar this evening shows a large area of storms in the northwestern Midlands and Pee Dee region and another area of storms in the eastern CSRA and central Midlands. There are several boundaries across the area from earlier storms that may act to enhance convection, however, the severe threat through tonight appears low given reduced instability. Hi-resolution models support shower and storm coverage diminishing through midnight. Cannot rule out isolated showers and storms overnight given the upper trough to our west and increasing moisture so have continued with slight chance pops. Low temperatures forecast near guidance, in the lower to middle 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Persistent surface trough across the area will be a focus for scattered to numerous showers and thunderstorms as low level convergence will be enhanced. Upper level trough over the eastern CONUS with several weak short waves rotating northeast through the region. Models suggest convection may be more widespread Saturday afternoon with deeper moisture...strong upper level divergence and moderate instability. Followed the guidance consensus for the pop forecast but trended a little higher. Marginal severe thunderstorm threat as deep layer shear a little stronger than previous days. Also...with high precipitable water near 2 inches...potential for locally heavy rain. Thunderstorms may linger into the overnight period. Sunday the focus may be in the eastern midlands as surface trough shift toward the coast. So highest pops in the east by Sunday afternoon. Maximum temperatures will likely be lower compared to previous days because of deeper moisture in the area. The temperature guidance was close. && .LONG TERM /MONDAY THROUGH FRIDAY/... The GFS and ECMWF displayed surface ridging extending from the Atlantic into the Gulf of Mexico during much of the medium-range period. The models showed some troughing in the forecast area. The models indicated upper ridging early but troughing along the east coast by the middle of the week. GFS ensemble suggests lower pops toward the end of the period. will continue chance afternoon and evening thunderstorms each day with near normal temperatures. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR conditions generally expected through the 24-hr TAF period with restrictions possible in diurnal convection. Radar imagery as of 00Z still showing scattered showers and thunderstorms across the area. Expect coverage to gradually diminish tonight with the loss of daytime heating. Hi-resolution models show most of the activity east of AGS/DNL/CAE/CUB by 02Z and east of OGB by 04Z. Winds will generally be out of the southwest at 5 to 10 knots...except gusting to 25 to 35 kts in thunderstorms. Models do not indicate fog/stratus development at the TAF sites early Saturday morning which appears reasonable given a 20 knot low level jet and expected debris cloudiness. Convection is expected to develop again on Saturday and may once again produce strong winds. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in convection this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...77 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 341 AM EDT FRI JUL 15 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 7:01 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 17 NNW LANCASTER 34.95N 80.86W
07/15/2016 LANCASTER SC 911 CALL CENTER
MULTIPLE TREES DOWN ON DOBY'S BRIDGE ROAD.
&&
DASpecial weather statement, Jul 15, 7:13 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 713 PM EDT FRI JUL 15 2016 GAZ065-077-SCZ030-160015- BURKE-RICHMOND-AIKEN- 713 PM EDT FRI JUL 15 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL BURKE... EASTERN RICHMOND AND WESTERN AIKEN COUNTIES... AT 713 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR AUGUSTA TO NEAR WAYNESBORO...AND MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... AIKEN...NORTH AUGUSTA...WAYNESBORO...CLEARWATER...BELVEDERE...NEW ELLENTON...JACKSON...GLOVERVILLE AND BURNETTOWN. LAT...LON 3293 8206 3353 8198 3378 8162 3328 8165 TIME...MOT...LOC 2313Z 225DEG 15KT 3340 8193 3305 8199 FWA
Local storm report, Jul 15, 7:17 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 21 NNW LANCASTER 35.01N 80.86W
07/15/2016 LANCASTER SC 911 CALL CENTER
TREES DOWN CALVIN HALL RD AND HARRISBURG RD.
&&
DASpecial weather statement, Jul 15, 7:26 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI JUL 15 2016
SCZ020-021-160015-
NEWBERRY-FAIRFIELD-
726 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...
AT 726 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITMIRE...OR 11 MILES
NORTHWEST OF NEWBERRY...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...PROSPERITY...POMARIA AND PEAK.
LAT...LON 3457 8125 3456 8124 3429 8110 3418 8159
3440 8176 3444 8173 3446 8169 3453 8164
3449 8157 3445 8154 3449 8149 3449 8146
3450 8142 3457 8142
TIME...MOT...LOC 2326Z 244DEG 25KT 3443 8169
FWASpecial weather statement, Jul 15, 7:45 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT FRI JUL 15 2016
SCZ027-030-036-160045-
LEXINGTON-ORANGEBURG-AIKEN-
745 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ORANGEBURG...SOUTHWESTERN LEXINGTON AND CENTRAL AIKEN COUNTIES...
AT 744 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES NORTH OF
WILLISTON...OR 15 MILES EAST OF AIKEN...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RED BANK...NEW ELLENTON...SWANSEA...WAGENER...PELION...GILBERT...
SUMMIT...SALLEY...PERRY...WOODFORD AND WINDSOR.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3329 8164 3352 8164 3378 8162 3403 8133
3371 8105 3349 8137 3349 8138
TIME...MOT...LOC 2344Z 241DEG 31KT 3360 8147
FWASpecial weather statement, Jul 15, 8:41 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 841 PM EDT FRI JUL 15 2016 SCZ030-035-036-041-160145- BARNWELL-ORANGEBURG-BAMBERG-AIKEN- 841 PM EDT FRI JUL 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG... CENTRAL BARNWELL...NORTHWESTERN BAMBERG AND CENTRAL AIKEN COUNTIES... AT 840 PM EDT...A STRONG THUNDERSTORM WAS OVER WILLISTON...OR 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...NEW ELLENTON... WAGENER...SPRINGFIELD...SALLEY...NORWAY...SNELLING...PERRY... ELKO AND WINDSOR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3314 8161 3341 8178 3367 8134 3345 8108 TIME...MOT...LOC 0040Z 234DEG 13KT 3341 8146 WRS
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 30 min |
| Jul 15, 8:41 PM EDT | Special Weather Statement | CAE | Barnwell | 64 min |
| Jul 15, 8:52 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 113 min |
| Jul 15, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 51 min |
| Jul 15, 9:48 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 42 min |
| Jul 15, 10:24 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 66 min |
| Jul 15, 11:01 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 59 min |
| Jul 16, 3:47 PM EDT | Special Weather Statement | CAE | Aiken | 58 min |
| Jul 16, 4:34 PM EDT | Special Weather Statement | CAE | Lexington | 41 min |
| Jul 16, 4:53 PM EDT | Areal Flood Advisory | CAE | Aiken | 112 min |
| Jul 16, 5:14 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 46 min |
| Jul 16, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 46 min |
| Jul 16, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 44 min |
| Jul 16, 6:46 PM EDT | Special Weather Statement | CAE | Chesterfield, Lancaster | 29 min |
| Jul 16, 7:04 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.